Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Lady Odd Duck

Spiro and a Bad Breakout

Recommended Posts

As you can see from my signature, I've been on Spiro for about 5 months now at 50 mg/day. I recently got my monthly visitor, but a few days before that started I was hit with a nasty breakout on my chin. I also noticed the hairs on my upper lip growing back more quickly (I shave it). Clearly my androgens were high. This hasn't happened in any of the first 4 months. What does this mean? Does it mean I should up my dose? It's been working beautifully until this happened.

I also really like that Spiro has regulated my periods. They were really irregular before and I went 5 months without one once (yikes!). Are my hormones finally returning to normal meaning I'll need a higher dose to achieve clear skin? I'm just so confused! I have a derm. appointment in a week so I'll let her know what's going on, but I'd appreciate some feedback in the meantime.

Link to comment
Share on other sites

Is it because you stopped the bactrim? I see you just stopped it.

Maybe you need to up your dose because of not having that anymore. It doesn't make sense how that would make your hair grow too...

Have you changed anything else in your skin routine?

Have you started eating anything you didn't before?

I'm starting to wonder if it does come back like someone else said. Maybe it stops working... I hope not.

ETA: I just read all of your sig and I noticed you are washing 3x a day. Are you still oily? You shouldn't still be oily. The spiro should take care of that. I think you need a higher dose. I think the bactrim may have been keeping you clear at 50 mgs. You also use a lot of topicals for acne. You shouldn't have to use more than 1 on spiro -- if that.

Do you have PCOS? It really soundfs like you had all the symptoms: acne, hair, erratic periods. People with PCOS need to take higher doses -- At least 100 mgs. but they usually need 150 to 200 mgs.

I also don't know if the bar soap is a good idea...I personally think they're unhygienic and can add bacteria to the skin. Jojoba also breaks me out too, but maybe these things are fine for you.

Edited by Anti - Em
Link to comment
Share on other sites

LadyOddDuck. - Em is right there is no way you should be needing to wash your face three times a day.. The only reason I wash my face even twice a day now is because I wear makeup and refuse to sleep with it on. There's something going on.. maybe you do need a higher dose?

Link to comment
Share on other sites

But I was always washing three times a day so I assume it's not that. You could be on to something with the Bactrim, but the fact that it's isolated to my chin makes me think it's hormone related. My gyn. didn't think I had PCOS, so I didn't push it further. Can you have PCOS without cysts in the ovaries and the characteristic weight gain around the middle?

Also about the topicals, I think I'm going to stop the Erythromycin because I have a feeling I've grown resistant to it. That would bring it down to 1 routine topical and 1 spot treatment which seems reasonable to me.

Bleh...the thought of not washing my face 3 times a day gives me the heebie jeebies, but I could probably cut it down to twice. And I have been giving Dan's cleanser a look over as I've been hearing bad things about bar soap. Maybe I should give it a try.

Thanks guys!

Link to comment
Share on other sites

I'm not saying the topicals and excess fqace washing are causing the acne. I am saying you shouldn't have to do all of that while on spiro. To me, it says you need a higher dose. At the very least, your oil should be gone.

I don't know about PCOS. I do know you can have it without the cysts on the ovary. The symptoms are:

Hirsuitism

Lack of periods

Acne

Hair loss

Overweight

I have a good link, but I have to find it. I don't know if I bookmarked it.

It's very good that you have a derm visit scheduled, so you can get answers soon!

Link to comment
Share on other sites

Oh, I see. Well my face isn't oily at all, I'm just used to washing my face 3 times a day...It makes me feel better. :shifty:

The tricky thing about PCOS is that almost all of those other symptoms can be caused just by being overweight, which I have been all my life. I'm pretty certain this breakout is hormone related due to its timing and location.

Oh well, guess I'll just talk to the derm. about it. She probably will want to raise my dosage. Thanks gals!

Link to comment
Share on other sites

My guess is it would be from stopping the Bactrim too. Before I ever took Spiro I took Bactrim for years and had perfectly clear skin on it that never got pimples (no topicals either). After I stopped taking the Bactrim (thinking I had outgrown my acne) I broke out with the worst breakouts of my life, but mostly only on my chin and forehead. Now I am just on Spiro and have been taking for 6 months, first 50 mg, then 75 and 100 this past 6 weeks. Still not 100% clear but pimples are not as painful like before. I would try upping your spiro dosage to at least 100 mg.

Link to comment
Share on other sites

Thanks jlw. The derm. did want me on 100 mg, but I misread the prescription bottle so I've only been taking 50 mg. She said if I was clear on that it was fine to stay at the lower dosage, but since this happened I'm thinking she'll suggest to up my dosage.

Glad I have that appointment scheduled.

Link to comment
Share on other sites

Yeah I don't like to use topicals because they always make me break out really bad at first with painful acne that can scar, and they take forever to work on me. I always start a new one and then stop using it a week or 2 later because I can't handle the breakouts.

Link to comment
Share on other sites

Update! The derm. said to stick with 50 mg a day, so I'm fine with that. The little acne I have now is really a blessing in comparison to what I used to have. Sucks that she's transferring... :cry:

Link to comment
Share on other sites

She was really happy at the progress my skin has made. Even said it's the best it's ever been (and I agree!). I'm guessing that's why. She even asked if I had tried taking just 25 mg a day, but said she wouldn't want my dose to go down and me have a huge breakout so recommended I just stick with 50 mg. She didn't offer any explanation, but I would assume it's a menstrual breakout. To be honest, that's fine with me.

Unfortunately she's being transferred to another clinic and she said my new derm. has no experience with Spironolactone. So I'm sure I'm in for an adventure when I see this new one in 3 months.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×